Alabama, 2014Lightning Strike in Alabama, August 20, 2014
August 20, 2014 · NWS BMX · 1 event in 1 county or zone
Thunderstorms developed during the afternoon heating and produced cloud to ground lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon heating and produced cloud to ground lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 2:26 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 20, 2:26 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT WED AUG 20 2014
.DISCUSSION...
SHOWER AND THUNDERSTORM DEVELOPMENT HAS REMAINED SOMEWHAT LIMITED
THIS AFTERNOON...BUT WILL NEED TO CONTINUE TO MONITOR FOR ISOLATED
SEVERE MICROBURSTS WITH THE STRONGER STORMS. THIS DIURNALLY-DRIVEN
ACTIVITY SHOULD DIMINISH THROUGH THE EVENING.
BY TOMORROW AFTERNOON THE MUCH ANTICIPATED UPPER-LEVEL RIDGE WILL
HAVE STRENGTHENED SUBSTANTIALLY WITH ANTICYCLONIC FLOW AND
SUBSIDENCE SQUELCHING CONVECTION. HAVE LEFT A SILENT 10 POP IN
ACROSS THE EASTERN CWA IN CASE LOW-LEVEL MOISTURE IS SUFFICIENT
ENOUGH FOR VERY ISOLATED SHOWER OR STORM. CONDITIONS ARE EXPECTED
TO REMAIN RAIN-FREE FOR FRIDAY AND SATURDAY.
THE HEAT IS THE MAIN CONCERN FOR THURSDAY THROUGH SUNDAY AS HIGHS
CLIMB INTO THE MID TO UPPER 90S. DECIDED TO GO WITH DEWPOINTS ON
THE LOWER END OF THE GUIDANCE (MID TO UPPER 60S) FOR THE AFTERNOON
HOURS ON EACH DAY AS BOUNDARY LAYER MOISTURE MAY BECOME MORE
LIMITED DUE TO NORTHWESTERLY FLOW. THIS WOULD RESULT IN HEAT INDEX
VALUES IN THE 100-104F RANGE FOR MOST AREAS. IF DEWPOINTS END UP
SLIGHTLY HIGHER THAN FORECAST...HEAT ADVISORY CRITERIA (105F OR
GREATER) WOULD BE MET OVER A LARGE PORTION OF THE CWA.
MODELS HAVE BECOME RATHER CONSISTENT IN SHOWING A BACK DOOR FRONT
MOVING WESTWARD FROM GEORGIA ON SUNDAY AS THE UPPER-LEVEL RIDGE
AMPLIFIES AND RETREATS TO THE NORTHWEST. HAVE INCREASED RAIN
CHANCES ACROSS THE EAST FOR SUNDAY AFTERNOON WITH ACTIVITY
SHIFTING WESTWARD ACROSS THE FORECAST AREA ON MONDAY. TEMPERATURES
SHOULD DRIFT BACK CLOSER TO NORMAL FOR MONDAY AND TUESDAY IN
ASSOCIATION WITH DEEP EASTERLY FLOW.
87/GRANTHAM
&&
.AVIATION...
18Z TAF DISCUSSION.
NO CHANGE TO FORECAST REASONING/DETAILS. VFR CONDITIONS ARE
EXPECTED THROUGH THE FORECAST PERIOD. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE VCTS AT
ANY OF THE TERMINALS AT THIS TIME. WINDS WILL PREVAIL FROM THE
WEST TO SOUTHWEST THROUGH SUNSET...THEN TREND LIGHT FROM SW TO NW
OVERNIGHT. EXPECT LIGHT W TO NW WINDS TOMORROW.
JD/02
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 70 95 70 96 71 / 20 10 10 10 10
ANNISTON 71 95 71 96 72 / 20 10 10 10 10
BIRMINGHAM 73 97 73 97 74 / 10 10 10 10 10
TUSCALOOSA 72 97 72 98 73 / 10 10 10 10 10
CALERA 72 96 72 97 73 / 10 10 10 10 10
AUBURN 72 96 72 96 73 / 20 10 10 10 10
MONTGOMERY 72 97 73 98 74 / 20 10 10 10 10
TROY 71 96 71 97 72 / 20 10 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
87/02
Hazardous weather outlook, Aug 20, 11:58 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CDT WED AUG 20 2014
ALZ011>015-017>050-211800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1258 PM CDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED DAMAGING WIND GUSTS
OF UP TO 60MPH WILL BE POSSIBLE THIS AFTERNOON. AREAS WITH THE
BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE ALONG AND EAST OF
INTERSTATE 65.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
VERY HOT TEMPERATURES WILL RETURN ACROSS CENTRAL ALABAMA ON
FRIDAY...AND LAST THROUGH MUCH OF THE UPCOMING WEEKEND.
HIGH TEMPERATURES WILL RISE INTO THE UPPER 90S TO NEAR 100 DEGREES
FOR SEVERAL LOCATIONS. HEAT INDEX VALUES ARE ALSO EXPECTED TO BE
NEAR 105 DEGREES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
JD/02
In the hours before
Special weather statement, Aug 20, 1:04 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT WED AUG 20 2014
ALZ021-027-028-201945-
CLAY AL-CLEBURNE AL-TALLADEGA AL-
204 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN TALLADEGA...
SOUTHWESTERN CLEBURNE AND NORTHEASTERN CLAY COUNTIES UNTIL 245 PM
CDT...
AT 202 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MOUNT CHEAHA...OR 5 MILES SOUTH OF OXFORD...MOVING
SOUTHEAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MOUNT CHEAHA...
DELTA...
CAMP SEQUOYAH...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3339 8565 3338 8574 3351 8589 3359 8581
3358 8579 3356 8579 3356 8575 3357 8574
3352 8564
TIME...MOT...LOC 1904Z 313DEG 17KT 3352 8578
JD/02Local storm report, Aug 20, 2:26 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM TSTM WND DMG 3 SE OXFORD 33.57N 85.78W
08/20/2014 CALHOUN AL EMERGENCY MNGR
TREES AND POWERLINES DOWN ALONG MCINTOSH ROAD...NEAR
MELLON BRIDGE. ESTIMATED WINDS APPROXIMATELY 50 MPH.
&&
JTALLEYSpecial weather statement, Aug 20, 3:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT WED AUG 20 2014
ALZ037-202200-
TALLAPOOSA AL-
418 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLAPOOSA COUNTY UNTIL
500 PM CDT...
AT 418 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR JACKSONS GAP...OR NEAR ALEXANDER CITY...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
DADEVILLE...
CAMP HILL...
JACKSONS GAP...
STILL WATERS RESORT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3272 8561 3271 8561 3271 8581 3291 8597
3296 8584 3297 8573 3295 8559 3273 8559
TIME...MOT...LOC 2118Z 308DEG 9KT 3289 8587Lightning, Tallapoosa
- When
- August 20, 3:30 PM CST
- Where
- Tallapoosa County, 0.69 mi N of Sessions
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 32.940, -85.750
A 24 year old male sustained non-life threatening injuries when he was struck by lightning in his yard outside of his home.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 20, 20141 death · 1 event
- Flash Flooding and Flooding in Ohio, August 20, 2014$1.1 million · 9 events
- Flooding and Hail in Tennessee, August 20, 2014$212,000 · 1 in hail · 35 events
- Flash Flood and Hail in Georgia, August 20 to 21, 2014$91,000 · 60 kt wind · 45 events
- Hail and Damaging Winds in Tennessee, August 20, 2014$206,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Nebraska, August 20 to 21, 2014$175,000 · 1 in hail · 4 events
- Flash Flood and Flood in West Virginia, August 20, 2014$165,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20, 2014$100,000 · 1 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 20, 2014$60,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Kentucky, August 20, 2014$22,000 · 1 in hail · 25 events
- Hail and Lightning Strike in Iowa, August 20, 2014$58,000 · 1.75 in hail · 4 events
- Flash Flood and Damaging Winds in Illinois, August 20 to 21, 2014$58,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540934.